Alert archive / Pennsylvania / Freeze Watches in 2017
Freeze Watch 2, NWS State College, PA
NWS State College, PA issued this freeze watch at Sep 30, 2017, 3:56 AM EDT for McKean County, Potter County, Pennsylvania. It took effect at Oct 1, 2017, 12:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Sep 30, 2017, 3:56 AM EDT (07:56 UTC)
- In effect from
- Oct 1, 2017, 12:00 AM EDT
- Expired
- Sep 30, 2017, 1:58 PM EDT
- In force
- Issued by
- NWS State College, PA
Counties McKean County, PA, Potter County, PA
The radar
The State College radar (KCCX), 97 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this freeze watch went out at Sep 30, 1:41 AM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, Sep 30, 1:41 AM EDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service State College PA 141 AM EDT Sat Sep 30 2017 .SYNOPSIS... A seasonably cooler and crisp autumn airmass will sweep across the area this weekend with the risk of frost in the Alleghenies Sunday morning. Temperatures will rebound early next week with above average warmth strongly favored through the first week of October. The precipitation pattern will remain mostly dry with no significant precipitation expected for the next several days. && .NEAR TERM /THROUGH TODAY/... Amplifying northern steam shortwave will pivot southeast from the lower Great Lakes to the New England coast by Saturday evening. Hires models continue to show some isolated to scattered instability type shower activity developing across the north-central and northeast parts of the area today on the backside of the upper level trough. With cool air aloft and steep lapse rates, expect an increase in cumulus early today along with an uptick in cool northerly breezes gusting 20-25 mph at times. Max temps will average a few to several degrees below climate normals for the last day of September. Large scale subsidence should start to win-out late in the day with crumbling cu field and lighter winds giving way to clear and crisp conditions heading into tonight. && .SHORT TERM /TONIGHT THROUGH 6 PM SUNDAY/... The wind diminishes quickly Sat night and will allow for the first chance for frost this autumn for the nrn tier. 1032mb high will drift down and sit in place for the next few days. The balance will be that fog may still form in the valleys. Places where fog forms are unlikely to have a frost. Mins will be in the 30s NW and 40-44F in the SE. The open places in the north will probably get into the m30s. Oct 1st is the normal first freeze of the season for those areas, so this is not unusual at all. However, the risk to have an actual freeze is very small. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Much above normal temperatures return for the middle and latter part of next week. The core of the sfc high will be right over the region Sunday, and the early morning hours afford the best chc for some frost (over the upcoming week) across the Northern Mtns of PA with min temps in the low to mid 30s there. Elsewhere lows will by mainly in the upper 30s throughout the central ridge and valley region, and l-m 40s in the southeast. Outside of the spotty light showers possible Sat morning, no rainfall is expected until Thu Oct 5th, and even that appears quite light, and 0.10 of an inch or less with a northern stream wave and cold front. Rainfall deficits are running 50 to 75% below normal across most of central PA over the last 30 to 60 days. At IPT, September 2017 is likely to rank just outside of the top-10 driest September's on record. Month-to-Date total rainfall of 1.17" at IPT is tied with 1995 as the 11th driest September on record. Temperatures will rebound next week as upper level heights rise downstream of mean troughing over the northern Rockies. The 12Z GEFS holds onto flatter ridging aloft from the Lower Miss Valley to the Mid Atlantic Region (leading to a continuation of warm and dry weather through next Friday), while the EC/ECENS displays an upper ridge sharpening much more across the plains states, and a shot of cooler air following the aforementioned Thursday cold front. Both Maxes and Mins could climb to 10 deg F above normal based on the GEFS that shows rather minimal temp spread out at days 6-7. The EC cools it down by Friday. && .AVIATION /05Z SATURDAY THROUGH WEDNESDAY/... VFR conditions prevail across Central Pennsylvania early this evening. A dying line of showers is now crossing the Lower Susquehanna Region. Good windshift behind the front...with gusts 15 to 20 knots. These gusts may not be realized across the southern airfields as the front crosses between 02 and 04z. Ceiling reductions to MVFR working into the northern and western mountains overnight. A breezy northerly wind for Saturday (10 to 20 kts) as ceiling reductions gradually melt away over the northern mountains as high pressure builds back in. Outlook... Sat...AM low cigs likely N/W, improving to VFR. Breezy N wind. Sun-Wed...Patchy valley fog poss N. Mainly VFR conditions. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl SHORT TERM...Lambert/Ceru LONG TERM...Lambert AVIATION...Jung
Hazardous weather outlook, Sep 29, 2:47 PM EDT, 13 hours 9 minutes before
Hazardous Weather Outlook National Weather Service State College PA 247 PM EDT Fri Sep 29 2017 PAZ036-056-057-059-063>066-301900- Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- 247 PM EDT Fri Sep 29 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010-011-037-301900- Warren-McKean-Potter-Elk-Cameron-Tioga- 247 PM EDT Fri Sep 29 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A widespread frost is possible late Saturday night and Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ012-017>019-024>028-033>035-041-042-045-046-049>053-058-301900- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria- Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Schuylkill- 247 PM EDT Fri Sep 29 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Patchy frost is likely in the normally cooler rural valleys late Saturday night and Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 3:56 AM EDT | Frost Advisory | CTP | Cambria, Cameron, Clearfield, Clinton, Elk, Lycoming and 3 more | 29 hr |
| Sep 30, 1:58 PM EDT | Freeze Warning | CTP | McKean, Potter | 19 hr |
Nearby
Freeze Watches in Pennsylvania, 2017Every freeze watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.